Kansas, 2005

Tornado in Kansas, November 27, 2005

November 27, 2005 · NWS ICT · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 27, 3:57 PM CST, 25 minutes earlier.

Area forecast discussion, Nov 27, 3:57 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CST SUN NOV 27 2005

.DISCUSSION...
COMPLEX SHORT-TERM, AS AN INTENSE LATE FALL STORM SYSTEM PRODUCES A
VARIETY OF WEATHER, RANGING FROM SEVERE THUNDERSTORMS OUT AHEAD OF
IT, TO HEAVY SNOW AND NEAR BLIZZARD CONDITIONS BEHIND IT. TORNADIC
SUPERCELLS WILL EXIT SOUTHEAST KANSAS SHORTLY, WITH MASSIVE DRY SLOT
MOVING IN FROM THE SOUTHWEST. WILL CANCEL MUCH OF THE TORNADO WATCH
AT ISSUANCE TIME, WITH THE EXCEPTION OF EXTREME SOUTHEAST KANSAS,
BUT MAY SHAVE THE REST OFF SHORTLY THEREAFTER.

MID-LEVEL DRY SLOT WILL SHUT OFF A BRUNT OF THE PRECIPITATION
THROUGH MIDNIGHT, WITH THE EXCEPTION OF CENTRAL KANSAS. THEREAFTER,
LIGHT WRAP AROUND PRECIPITATION SHOULD MOVE EAST ACROSS THE CWA, AS
650-550 MB FRONTOGENESIS AND TROWAL LINGERS IN WAKE OF THE STORM
SYSTEM. QUESTION WILL BE RAIN/SNOW LINE AND RESULTANT ACCUMULATIONS.
MOST MODELS HAVE BEEN A BIT TOO WARM THIS AFTERNOON (AT LEAST AT THE
SURFACE), AS HILL CITY AND RUSSELL ARE ALREADY REPORTING LIGHT
RAIN/SNOW MIX. THINK RAIN/SNOW LINE WILL PROGRESS SLOWLY
EAST/SOUTHEAST ACROSS THE FORECAST AREA TONIGHT. SURFACE
TEMPERATURES WILL BE SLOW TO REACH FREEZING, AS UPSTREAM AIR IS NOT
THAT COLD, SO THINKING SNOW WILL MIX WITH RAIN FOR QUITE A WHILE AT
THE ONSET...HENCE ACCUMULATIONS WILL NOT GET GOING UNTIL MID-LATE
EVENING.

ACCUMULATIONS WILL BE TRICKY, AS GROUND/SURFACE TEMPERATURES WILL
MOSTLY BE ABOVE FREEZING, AND DRY SLOT COULD CONCEIVABLY END BRUNT
OF PRECIPITATION EVERYWHERE BUT CENTRAL KANSAS. NEVERTHELESS,
THINKING AROUND 2 INCHES NEAR RUSSELL, WITH 0.5-1 INCH FROM SALINA
TO HUTCHINSON, AND ONLY T-0.5 INCH FOR WICHITA. COMBINED WITH THE
STRONG NORTHWEST WINDS, WINTER WEATHER ADVISORY IN AFFECT 6 PM THIS
EVENING UNTIL NOON MONDAY FOR CENTRAL KANSAS COUNTIES TO ACCOUNT
MAINLY FOR REDUCED VISIBILITIES IN SNOW/BLOWING SNOW. DECIDED TO
CANCEL ADVISORY FOR SOUTH CENTRAL KANSAS, AS DONT THINK
SNOW/VISIBILITIES WILL HIT ADVISORY CRITERIA. HOWEVER, VISIBILITIES
COULD BE REDUCED SOMEWHAT IN SNOW/BLOWING SNOW LATER TONIGHT AND
MONDAY ACROSS SOUTH CENTRAL AND PORTIONS OF SOUTHEAST KANSAS.

DECIDED TO HOLD OFF ON WIND ADVISORY FOR THE CWA, AS IT WILL BE
MARGINAL MOST AREAS. HOWEVER, NORTHWEST WINDS TONIGHT IN WAKE OF
DEPARTING LOW PRESSURE WILL BE SUSTAINED AT 20-25 MPH WITH GUSTS TO
35 MPH. WILL NEED TO BE WATCHED.

LINGERING SNOW/BLOWING SNOW FOR MONDAY, AS SECOND PIECE OF ENERGY
ROTATES TO THE SOUTHWEST OF MAIN UPPER LOW PRESSURE OVER IOWA.
STRONG NORTHWEST WINDS WILL CONTINUE. NIGHT SHIFT MAY NEED TO LOOK
INTO THE POSSIBILITY OF A WIND ADVISORY.

DID NOT HAVE MUCH TIME TO LOOK BEYOND THE FIRST FEW DAYS, SO NO
MAJOR CHANGES MADE TO THE REST OF THE FORECAST. COOL CONDITIONS TO
PERSIST FROM HERE ON OUT, WITH AN INTERESTING SYSTEM ON
WEDNESDAY/WEDNESDAY NIGHT THAT MAY NEED TO BE WATCHED, BUT
INDICATIONS ARE THAT MAJORITY OF ANY PRECIPITATION SHOULD REMAIN
NORTH OF THE CWA.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    33  38  23  42 /  40  20   5   5
HUTCHINSON      32  36  22  41 /  50  30   5   5
NEWTON          33  37  22  41 /  40  30   5   5
ELDORADO        35  38  23  41 /  40  20   5   5
WINFIELD-KWLD   35  41  25  44 /  40  20   0   5
RUSSELL         28  34  20  39 /  80  40   5   5
GREAT BEND      29  35  21  40 /  70  40   5   5
SALINA          31  35  20  38 /  60  40  10   5
MCPHERSON       32  36  21  40 /  50  40  10   5
COFFEYVILLE     38  41  25  44 /  40  20   5   5
CHANUTE         36  41  24  41 /  40  20  10   5
IOLA            36  40  24  41 /  50  20  10   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON MONDAY FOR KSZ032-033-047>050.

&&
Hazardous weather outlook, Nov 27, 10:58 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1058 AM CST SUN NOV 27 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1058 AM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY SOUTHEAST
KANSAS THIS AFTERNOON...AND MAY BE SEVERE WITH DAMAGING WINDS THE
PRIMARY THREAT. HOWEVER...ENOUGH SHEAR IS PRESENT IN THE
ATMOSPHERE...THAT A TORNADO CANNOT BE RULED OUT.  THE AREA OF
PRIMARY CONCERN THIS AFTERNOON WILL BE TO THE EAST OF A MARION TO
SEDAN LINE.

FOR TONIGHT...NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH THAT...
WHEN COMBINED WITH AREAS OF LIGHT SNOW SPREADING SOUTHEAST ACROSS
CENTRAL AND PART OF SOUTH-CENTRAL KANSAS...WILL PRODUCE POTENTIALLY
HAZARDOUS TRAVEL. PLEASE REFER TO THE WINTER WEATHER ADVISORY...IN
EFFECT FROM 6 PM THIS EVENING UNTIL 6 AM MONDAY...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TO THE EAST OF A MARION TO
SEDAN LINE THIS AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/CH

In the hours before

Local storm report, Nov 27, 3:31 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             7 E ALTOONA             37.53N 95.53W
11/27/2005  1.00 INCH        WILSON             KS   EMERGENCY MNGR

&&

CWH
Local storm report, Nov 27, 3:46 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             3 E NEODESHA            37.42N 95.63W
11/27/2005  1.75 INCH        WILSON             KS   TRAINED SPOTTER

&&

CWH
Local storm report, Nov 27, 3:55 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TORNADO          2 S GALESBURG           37.44N 95.36W
11/27/2005                   NEOSHO             KS   TRAINED SPOTTER

            BRIEF TOUCHDOWN IN OPEN COUNTRY.

&&

CWH
Special weather statement, Nov 27, 4:01 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CST SUN NOV 27 2005

KSZ033-048>049-051>053-068>070-083-093>094-098-272315-
BUTLER KS-CHASE KS-CHAUTAUQUA KS-COWLEY KS-ELK KS-
ELLSWORTH KS-GREENWOOD KS-HARVEY KS-LINCOLN KS-
MCPHERSON KS-MARION KS-SALINE KS-SEDGWICK KS-

THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH 875 FOR
THE FOLLOWING AREAS

IN KANSAS THIS CANCELS 13 COUNTIES

IN CENTRAL KANSAS

CHASE                 ELLSWORTH             LINCOLN
MARION                MCPHERSON             SALINE

IN SOUTH CENTRAL KANSAS

BUTLER                COWLEY                HARVEY
SEDGWICK

IN SOUTHEAST KANSAS

CHAUTAUQUA            ELK                   GREENWOOD

THIS INCLUDES THE CITIES OF...ARKANSAS CITY...AUGUSTA...
COTTONWOOD FALLS...EL DORADO...ELLSWORTH...EUREKA...HILLSBORO...
HOWARD...LINCOLN...MARION...MCPHERSON...NEWTON...SALINA...SEDAN...
WICHITA AND WINFIELD.

KSZ071>072-095>096-099>100-280200-
ALLEN KS-LABETTE KS-MONTGOMERY KS-NEOSHO KS-WILSON KS-
WOODSON KS-

TORNADO WATCH 875 REMAINS VALID UNTIL 8 PM CST THIS EVENING FOR
THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 6 COUNTIES

IN SOUTHEAST KANSAS

ALLEN                 LABETTE               MONTGOMERY
NEOSHO                WILSON                WOODSON

THIS INCLUDES THE CITIES OF...CHANUTE...COFFEYVILLE...FREDONIA...
INDEPENDENCE...IOLA...PARSONS AND YATES CENTER.
Local storm report, Nov 27, 4:06 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
406 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TORNADO          5 N ERIE                37.64N 95.24W
11/27/2005                   NEOSHO             KS   EMERGENCY MNGR

            TORNADO ON THE GROUND.

&&

CWH
Local storm report, Nov 27, 4:12 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TORNADO          1 NE ERIE               37.58N 95.23W
11/27/2005                   NEOSHO             KS   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN.

&&

CWH

The radar

The Pleasant Hill radar (KEAX), 138 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Allen

When
November 27, 4:22 PM CST
Where
Allen County, 2 mi SE of Elsmore
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
37.767, -95.117

Brief touchdown.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477117.